Michael Ganetsky, MD; Steven B. Bird, MD; Ivan E. Liang, MD
Potential Financial Conflicts of Interest: None disclosed.
Ganetsky M., Bird S., Liang I.; Acute Myocardial Infarction Associated with the Serotonin Syndrome. Ann Intern Med. 2006;144:782-783. doi: 10.7326/0003-4819-144-10-200605160-00019
Download citation file:
Published: Ann Intern Med. 2006;144(10):782-783.
Background: The serotonin syndrome is an adverse drug reaction manifesting as mental status changes, autonomic hyperactivity, and neuromuscular abnormalities caused by excess stimulation of central nervous system and peripheral serotonin receptors. Diagnosis of the syndrome is based on characteristic clinical findings and history of exposure to serotonergic agents (1). Although peripheral serotonin activity is important for maintaining vascular tone, cardiac ischemia is not a typical complication of the serotonin syndrome or of selective serotonin reuptake inhibitor therapy. On the contrary, use of these agents has been postulated to decrease the risk for acute myocardial infarction (MI), possibly by inhibiting platelet activation (2).
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only